Nebraska, 2024Hail and Damaging Winds in Nebraska, July 31, 2024
July 31, 2024 · NWS GID · 13 events in 6 counties and zones
An upper level trough was beginning to move over the northern and central Plains. An upper level disturbance was moving over northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- $1.0 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was beginning to move over the northern and central Plains. An upper level disturbance was moving over northern Nebraska. A cold front was pushing southeast across Nebraska during the day. Wind shear values were around 35 to 45 knots and SBCAPE values were over 3000 J/kg across south central and central Nebraska. Mid-level lapse rates became steeper as the upper trough began to move over the area. DCAPE values ranged from 1000 to 1700 J/kg.
Showers and thunderstorms that had developed earlier in the day were on a weakening trend. This convection produced a heat burst in Valley County which resulted in a couple of wind gusts around 60 mph as well as a gust of 82 mph during the late morning and early afternoon. Storms continued to move southeastward across south central and central Nebraska into the afternoon hours. Storms produced quarter sized hail in Furnas County between 3 PM and 4 PM CDT. There were wind gusts near 60 mph in Webster and Nuckolls Counties. The storms ended by producing hail ranging in size from nickels to golf balls in Furnas, Fillmore, and Thayer Counties with the last report at 4:40 PM CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 5:13 AM CST, 5 hours 22 minutes earlier. Its key messages:
- Heat Advisories and Excessive Heat Warnings will remain in effect today along and southeast of an Osceola, Hastings, Phillipsburg line. Slightly cooler air will begin to slide into northwestern zones today behind an advancing cold front.
- Severe thunderstorms with large hail to the size of golf balls and damaging winds to 70 mph will be possible this afternoon and evening mainly after 3 PM from around the Tri-Cities and areas to the east and south.
- Slight cool down Thursday through Saturday with highs generally in the lower to middle 90s along with dry conditions.
- Warmer mid 90s to just over 100 degree temperatures could make their return by Sunday into early next week.
Area forecast discussion, Jul 31, 5:13 AM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
613 AM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Heat Advisories and Excessive Heat Warnings will remain in
effect today along and southeast of an Osceola, Hastings,
Phillipsburg line. Slightly cooler air will begin to slide
into northwestern zones today behind an advancing cold front.
- Severe thunderstorms with large hail to the size of golf balls
and damaging winds to 70 mph will be possible this afternoon
and evening mainly after 3 PM from around the Tri-Cities and
areas to the east and south.
- Slight cool down Thursday through Saturday with highs
generally in the lower to middle 90s along with dry
conditions.
- Warmer mid 90s to just over 100 degree temperatures could make
their return by Sunday into early next week.
&&
.DISCUSSION...
Issued at 302 AM CDT Wed Jul 31 2024
Today (Heat and then Thunderstorms)...
A cold front will track southeast into our northwestern
forecast zones this morning and thus we will not need any
additional heat advisories/warnings north and west of the Tri-
Cities today. The cold front will likely not enter our heat
advisory areas until mid afternoon, while our heat warning
southern zones will not see any relief until early evening when
thunderstorms along the front finally push into the area.
Initial weak/isolated showers and thunderstorms could develop
as early as this morning across northwestern zones. However, the
stronger/severe and more widespread thunderstorms will likely
hold off until after 3 PM and by that point the cold front
should be oriented from northeast to southwest right across the
center of our forecast area. Therefore, the better chances
(40-50%) of more widespread precipitation will be across the
southeastern half of our forecast area. Severe storms will be
possible along the advancing cold front with 0-6 KM shear values
of 35-45 KTS and SBCAPE values over 3000 J/KG. Therefore,
increased expected possible hail size to golf balls and severe
wind strength to 70 mph. Thunderstorms should be exiting our
eastern zones be between 10 PM and midnight.
Thursday Through Saturday (Dry and Cooler)...
Those that need rain will hopefully see rain today as we expect
dry weather will quickly return behind the cold front as we end
the week and head into the weekend. We will say farewell to the
70 degree muggy dewpoints for a few days with cooler 60 degree
dewpoints expected to filter in behind the cold front. We will
also get a break from the upper 90s and 100 degree heat, but it
will still be hot with highs ranging from around 90 north to the
middle 90s south. We will see the upper ridge strengthen again
across the western United States, but mainly west of our area,
with northwesterly upper flow across the central plains.
Sunday through Tuesday (Warmer Weather Returns Still Mainly
Dry)...
The upper level ridge will likely begin to push east into the
plains bringing a return to the upper 90s and 100 degree
temperatures. Sunday and Monday remain dry, but we might see a
slight low confidence chance for thunderstorms by Tuesday across
our Nebraska zones as the upper ridge slides a bit further
south.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CDT Wed Jul 31 2024
Patchy FG/BR has setup this morning around EAR and areas west.
Looking at webcams it looks shallow, so it should burn off
fairly quickly. Winds should move from southerly to
northwesterly this afternoon as a cold front is forecast to move
through the TAF sites. Along the front will be the potential
for TSRA and some storms could be severe with 70mph winds and
golf ball hail. Once the cold front pushes south of the TAF
sites things should clear up and light northerly winds should
settle in tonight. It will be another hot one on the ramp today,
not much relief behind the front either.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
NEZ049-063-064-075>077-084-085.
Excessive Heat Warning until 8 PM CDT this evening for NEZ086-
087.
KS...Heat Advisory from noon today to 8 PM CDT this evening for
KSZ005-006-017.
Excessive Heat Warning until 8 PM CDT this evening for KSZ007-
018-019.
&&
DISCUSSION...Wesely
AVIATION...BedaHazardous weather outlook, Jul 31, 9:46 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1046 AM CDT Wed Jul 31 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1046 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
An Excessive Heat Warning remains in effect through 8 PM this
evening for Jewell, Osborne and Mitchell counties in Kansas, along
with Nuckolls and Thayer counties in Nebraska. A Heat Advisory is
also in effect this afternoon for counties just to the north and
west of the warning. However, cooler weather will gradually work
into the area from northwest to southeast through the day behind a
cold front. Please refer to the warning and advisory statements
for more details.
The best chance for more widespread thunderstorms will be this
afternoon and evening mainly after 3 PM along and ahead of the
cold front as it tracks southeast across the outlook area. Severe
thunderstorms will be possible this afternoon and evening with the
primary threats being large hail to around the size of golf balls
and wind gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The heat will return to the outlook area Monday and Tuesday with
heat index values back up to around 100 to 105 degrees primarily
south of Highway 6.
The next small chance for thunderstorms after today currently
appears to be Monday night.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 31, 10:18 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
1118 AM CDT Wed Jul 31 2024
NEZ060-311700-
Dawson NE-
1118 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN DAWSON COUNTY THROUGH
NOON CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moorefield, or 12 miles northeast of Curtis, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Willow Island and Cozad.
This includes Interstate 80 between mile markers 209 and 233.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 10022 4105 9997 4078 9970 4070 10014
4070 10022
TIME...MOT...LOC 1617Z 247DEG 29KT 4077 10036
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtThunderstorm Wind, Valley
- When
- July 31, 10:35 AM CST to 10:41 AM CST
- Where
- Valley County, 7.55 mi WSW of (Odx)sharp Fld Ord to 3.78 mi SW of (Odx)sharp Fld Ord
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.570, -99.080
A wind gust of 60 MPH was measured by a mesonet station located eight miles west-southwest of Ord, and a wind gust of 59 MPH was measured by a mesonet station located four miles west-southwest of Ord.
Thunderstorm Wind, Valley
- When
- July 31, 10:46 AM CST to 10:47 AM CST
- Where
- Valley County, (Odx)sharp Fld Ord to 0.07 mi NNW of (Odx)sharp Fld Ord
- Measured
- 72 kt (83 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
A wind gust of 82 MPH was measured by the Ord Airport ASOS, and a wind gust of 64 MPH was measured by the nearby Nebraska Mesonet station. An employee from the area NRD reported an antenna blown off their building, which is located near the airport property.
Thunderstorm Wind, Valley
- When
- July 31, 11:17 AM CST
- Where
- Valley County, (Odx)sharp Fld Ord
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -98.950
A wind gust of 59 MPH was measured by the Ord Airport ASOS.
Hail, Furnas
- When
- July 31, 2:24 PM CST
- Where
- Furnas County, 0.53 mi E of Holbrook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -100.010
Hail, Furnas
- When
- July 31, 2:38 PM CST
- Where
- Furnas County, 3.45 mi S of Arapahoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -99.900
Hail, Furnas
- When
- July 31, 2:40 PM CST
- Where
- Furnas County, 0.69 mi S of Beaver City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.140, -99.830
Thunderstorm Wind, Webster
- When
- July 31, 2:47 PM CST
- Where
- Webster County, 2.96 mi SE of Rosemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.250, -98.330
Wind gusts estimated to be near 60 MPH knocked down some tree limbs of at least a few inches in diameter.
Thunderstorm Wind, Nuckolls
- When
- July 31, 2:48 PM CST
- Where
- Nuckolls County, 0.87 mi SE of Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -98.260
Wind gusts estimated to be near 60 MPH knocked down some tree limbs of at least a few inches in diameter.
Hail, Furnas
- When
- July 31, 2:50 PM CST
- Where
- Furnas County, 0.87 mi SW of Hollinger
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -99.710
Hail, Fillmore
- When
- July 31, 3:01 PM CST
- Where
- Fillmore County, 1.05 mi W of Geneva
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -97.600
Hail, Furnas
- When
- July 31, 3:01 PM CST
- Where
- Furnas County, 0.87 mi SE of Wilsonville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.110, -100.110
Hail, Fillmore
- When
- July 31, 3:06 PM CST
- Where
- Fillmore County, 1.72 mi WSW of Geneva
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -97.610
Hail, Thayer
- When
- July 31, 3:40 PM CST
- Where
- Thayer County, 0.53 mi E of Bruning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -97.560
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
- Excessive Heat and Heat in South Dakota, July 31, 202422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193701, 1193703, 1193704, 1193705, 1193706, 1193707, 1193708, 1193709, 1193710, 1193711, 1193712, 1193713, 1193714.